Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 106, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Dec 24, 2002, 11:31 AM EST for Bryan County, Effingham County, Georgia. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 24, 2002, 11:31 AM EST (16:31 UTC)
- Expired
- Dec 24, 2002, 12:15 PM EST
- In force
- 44 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Bryan County, GA, Effingham County, GA
The radar
The Charleston,SC radar (KCLX), 61 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 24, 11:55 AM EST | Thunderstorm Wind 50 E | Pembroke, GA | Trees and large limbs were down. |
| Dec 24, 12:00 PM EST | Thunderstorm Wind 50 E | Rincon, GA | Several trees and large limbs were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 24, 9:20 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 4.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
873 WUUS52 KCHS 241631 SVRCHS GAC029-103-241715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1135 AM EST TUE DEC 24 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BRYAN COUNTY IN SOUTHEAST GEORGIA... EFFINGHAM COUNTY IN SOUTHEAST GEORGIA... * UNTIL 1215 PM EST * AT 1130 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS 7 MILES NORTHWEST OF BLITCHTON...OR ABOUT 10 MILES NORTHEAST OF PEMBROKE...MOVING SOUTHEAST AT 40 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... GUYTON AND PEMBROKE... MARLOW AND PINEORA... BLITCHTON AND ELLABELL... MELDRIM AND EDEN... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 10:04 AM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Dec 24, 10:04 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1004 AM EST TUE DEC 24 2002 UPDATED ZONES TO INCLUDE TORNADO WATCH UNTIL 2 PM EST. RAISED TEMPS IN THE INLAND SOUTH CAROLINA ZONE GROUP. MARINE...CHANGED ALL COASTAL AND OFFSHORE ZONES TO SOUTHWEST DUE TO WARM FRONT LIFTING NORTH. .CHS... GA...SMALL CRAFT ADVISORY AMZ354-374. SC...SMALL CRAFT ADVISORY AMZ350-352. HSA/SCW
Hazardous weather outlook, Dec 24, 10:28 AM EST, 1 hour 3 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-241728- HAZARDOUS WEATHER OUTLOOK...CORRECTED SPELLING IN LAST LINE NATIONAL WEATHER SERVICE CHARLESTON SC 1028 AM EST TUE DEC 24 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...SCATTERED SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES ARE POSSIBLE THROUGH EARLY AFTERNOON WITH DAMAGING WINDS BEING THE MAIN THREATS. THE MAIN THREAT IS ALONG AND SOUTH OF A LINE FROM BEAUFORT SOUTH CAROLINA TO STATESBORO GEORGIA. A TORNADO WATCH IS IN EFFECT UNTIL 2 PM EST FOR JASPER AND BEAUFORT COUNTIES IN SOUTH CAROLINA...AND CANDLER...BULLOCH...EFFINGHAM...TATTNALL... EVANS ...CHATHAM...BRYAN...LIBERTY...LONG AND MCINTOSH COUNTIES IN SOUTHEAST GEORGIA. PLEASE REFER TO THE LATEST WATCH INFORMATION AS WELL AS THE DAY ONE CONVECTIVE OUTLOOK BOTH FROM THE STORM PREDICTION CENTER AND SEVERE WEATHER OUTLOOKS FROM THE CHARLESTON NATIONAL WEATHER SERVICE FOR MORE INFORMATION. RIVER FLOODING...MINOR RIVER FLOODING WILL CONTINUE ALONG THE LOWER SANTEE RIVER NEAR JAMESTOWN SOUTH CAROLINA. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT ISSUED BY THE NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HIGH WINDS...ON CHRISTMAS DAY...STRONG WESTERLY WINDS ARE EXPECTED ACROSS THE AREA AND A WIND ADVISORY MAY BE REQUIRED. A WIND ADVISORY FOR LAKE MOULTRIE IS EXPECTED WEDNESDAY WITH WEST WINDS IN THE 25 TO 35 KNOT RANGE. RIVER FLOODING...MINOR RIVER FLOODING IS EXPECTED TO CONTINUE ALONG THE LOWER SANTEE RIVER NEAR JAMESTOWN SOUTH CAROLINA THROUGH THE WEEKEND. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT ISSUED BY THE NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION. POSSIBLE HEAVY RAINFALL ON TUESDAY COULD LEAD TO MINOR FLOODING ON THE OHOOPEE RIVER NEAR REIDSVILLE GEORGIA LATE IN THE WEEK. PLEASE REFER TO THE LATEST RIVER FLOOD OUTLOOK FROM THE NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED THROUGH EARLY AFTERNOON IN THE TORNADO WATCH AREA. AUSTIN
In the hours before
Special weather statement, Dec 24, 7:56 AM EST, 3 hours 35 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-241700- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 756 AM EST TUE DEC 24 2002 A COMPLEX LOW PRESSURE SYSTEM WILL MOVE EAST OVER THE REGION TODAY AND TONIGHT...BEFORE PASSING WELL NORTHEAST OF OUR AREA ON CHRISTMAS DAY. WIDESPREAD THUNDERSTORMS ACROSS WESTERN GEORGIA AND ALABAMA THIS MORNING...WILL MOVE INTO SOUTHEAST GEORGIA AND SOUTHERN CAROLINA BY THIS AFTERNOON. AS THE LOW LEVEL WIND FIELDS INCREASE DURING THE DAY...ISOLATED DAMAGING WIND GUSTS ARE POSSIBLE IN A FEW OF THE THUNDERSTORMS. SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...BUT SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR FOR POSSIBLE WEATHER WATCHES OR WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WCHS.CSC.NOAA.GOV. 24
Local storm report, Dec 24, 11:27 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1127 AM EST TUE DEC 24 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 AM COUNTYWIDE GA WIND DAMAGE
12/24/02 BULLOCH TREES AND POWER
LINES DOWN REPORTED
BY LAW ENFORCEMENT
SCWThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 10:34 AM EST | Severe Thunderstorm Warning | CHS | Candler | 41 min |
| Dec 24, 10:47 AM EST | Severe Thunderstorm Warning | CHS | Tattnall | 43 min |
| Dec 24, 10:49 AM EST | Severe Thunderstorm Warning | CHS | Tattnall | 41 min |
| Dec 24, 11:00 AM EST | Severe Thunderstorm Warning | CHS | Bulloch, Evans | 45 min |
| Dec 24, 11:20 AM EST | Severe Thunderstorm Warning | CHS | Liberty, Long, Tattnall | 40 min |
| Dec 24, 11:43 AM EST | Tornado Warning | CHS | McIntosh | 47 min |
| Dec 24, 12:14 PM EST | Severe Thunderstorm Warning | CHS | Chatham, Liberty | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.